Seizures

by Connie

I have catamenial epilepsy (seizures focusing on the week before and during ones cycle) and am concerned that my hormone levels may be preventing me from gaining control over my seizures. I will be going to the doctor in a week and I am afraid that he will just want to up my meds more. If my doctor refuses to assist, would it be safe to treat myself. I have read that hormone changes can affect the AED medication levels.

I have a mirena which emits a small amount of progesterone. I have found that while I am on the mirena my seizures are much less frequent. It may be because it pretty much eliminates my cycle, or it could be the progesterone helping. This phenomena is the reason I believe that progesterone will help me.

I have also been told by family that hormone therapy would be very dangerous as well as having terrible side effects. Is this true? Thanks.

Comments for Seizures

Click here to add your own comments

Jan 04, 2010
Seizures
by: Wray

Hi Connie Low progesterone does have a bearing on seizures, particularly if they follow the monthly cycle. It would be best to use it under the guidance of a practitioner versed in progesterone therapy, as initially excess oestrogen might exacerbate them. Please have a look at this web page on oestrogen dominance.

You are already on hormone therapy! The Mirena leaks a progestin into the body, not progesterone unfortunately. Progestins are synthetic progesterone, and come with many adverse side affects. I believe the only reason it's helped you is the fact the progestin shuts down the ovaries. So you are not making any progesterone or oestrogen, or very little, and it's the very little oestrogen which is benefiting you. Excess oestrogen suppresses progesterone, which could explain your seizures, ie you are not making enough progesterone normally. It would be far safer if you used the copper T IUD, which leaks nothing but a bit of copper. You might like to see this web page on contraceptives.

And please see these papers on progesterone and seizures...
Paper 1
Paper 2
Paper 3
Paper 4
Take care, Wray

Aug 18, 2011
mirena/seizures
by: CHIC

i had the mirena in 12/07...started getting seizures for the first time in 09, grand mal i assume... got the mirena removed 3/11 cuz i just realized it was the mirena that was giving me the seizures. what do u think i should do now that im on seizure meds for a while....i dont wanna be...ITS THE MIRENA'S FAULT!!!! :(

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.



Search over 5,700 pages on this site...

Do you have a progesterone deficiency?

This free questionnaire will tell you in 10 minutes

Just enter your email address and click the button...

Why do I ask for your email address? Simply so I can stay in touch. Your details will not be revealed to anyone


Do you have a question or concern?

See what's being discussed, ask for help, give your thoughts or experiences, or just browse...

See the FAQ pages...


Natural Progesterone Cream

Discover the facts...


Health care practitioners and therapists

Here's an
Associate Program
that may be a good fit for your practice


Your language

Translate this website into your language


Is this the future of medicine?

Watch this important video